New York, 2019

Flash Flood in New York, July 11 to 12, 2019

July 11 to 12, 2019 · NWS BGM · 1 event in 1 county or zone

Warm and excessively moist air interacted with a series of cold fronts moving through central New York during this time. This triggered locally heavy rain of 2 to 4 inches in less than a three hour period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Warm and excessively moist air interacted with a series of cold fronts moving through central New York during this time. This triggered locally heavy rain of 2 to 4 inches in less than a three hour period. Flash flooding of streams and urban areas ensued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 11, 2:43 PM EST, 8 hours 32 minutes earlier.

Area forecast discussion, Jul 11, 2:43 PM EST, 8 hours 32 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
343 PM EDT Thu Jul 11 2019

.SYNOPSIS...
A cold front will move east and cross the region, bringing
showers and thunderstorms this afternoon and tonight. Somewhat
cooler air will arrive Friday with lingering showers.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
330 PM Update...

Showers and storms continue across our eastern zones this
afternoon, but a brief lull in the majority of the activity is
expected through the early evening. However, with CAPE up to
2000-3000 j/kg, any storms that can develop over the next
several hours would still have the potential to produce strong
wind gusts and heavy downpours. With PWATS up to 1.5-2.0 in
today, locally heavy downpours will be possible, which could
cause localized flooding issues. The greatest concern for
flooding would be across NE PA and portions of the eastern
Southern Tier and western Catskills, where heavy downpours have
already occurred so far today. Convection lingers into the night
ahead of the approaching front, with a line of convection in
Ontario province expected to move into western NY into the
evening. With the pre- frontal environment still quite
favorable for strong storms this afternoon and into the early
evening, we will continue to keep in the risk for strong to
severe wind gusts and heavy downpours through 3Z as this line
moves through. Thunder tapers off through 6Z, then only showers
are expected to linger overnight.

Rain should wind down by Friday afternoon, with more breaks in
the clouds developing throughout the day as temperatures
starting in the 60s reach highs in the mid 70s to near 80F.
Temperatures quickly drop back into the upper 50s and low 60s
under increasingly clear skies Friday night, with some patchy
fog possible.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
230 PM Update...

A weak surface front will drop into the area Saturday evening.
This is with an upper level trough dropping southeast into the
northeast U.S. Unlike total winds and wind shear will be good
but the instability will be weak. Cape only gets to a hundred
but deep wind shear at 40 kts. Moisture will be lacking and
mostly Saturday afternoon and evening. Isolated showers and
maybe a thunderstorm is possible mostly in CNY closer to the
better forcing and cold air aloft. Highs in the 80s and lows
around 60.

H&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
230 PM Update...

High pressure builds into the Great Lakes Sunday with dry and
cooler air. The high is over NY/PA Monday then slowly moves off
the coast Tuesday. Heat and humidity slowly builds as highs
around 80 Sunday rise into the mid and upper 80s Tuesday. Lows
Sunday night in the 50s rise well into the 60s.

Tuesday weak short wave energy moves through in a zonal flow.
The big question is how far north remnants of Barry will get
late week. For now models have it to the east coast Thursday.
Tropical moisture moves in starting Tuesday but with not much of
a trigger to set thunderstorms off. Wednesday and Thursday with
the deeper moisture showers and thunderstorms will be
scattered.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
We continue to see MVFR conditions across BGM and AVP over the
next couple of hours as ceilings remain somewhat restricted in
the wake of earlier showers and storms. Chances for showers and
storms increase for the late afternoon and evening hours, with
occasional MVFR conditions across all TAF sites in storms. Wind
gusts around 16kts are possible at AVP over the next couple of
hours, otherwise southerly winds should stay generally below
10kts the rest of the afternoon. Ceilings drop back to fuel
alternate and finally IFR across most TAF sites overnight, with
some patchy fog also possible at ELM.

Outlook...

Friday...ceilings improve to mainly MVFR for the daytime hours
and finally VFR by the evening.

Saturday through Monday...Mainly VFR, though a period of valley
fog will be possible early each morning at KELM.

Tuesday...Restrictions possible in showers and storms during the
afternoon.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM
NEAR TERM...HLC
SHORT TERM...TAC
LONG TERM...TAC
AVIATION...HLC
Hazardous weather outlook, Jul 11, 9:46 PM EST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1046 PM EDT Thu Jul 11 2019

NYZ009-018-036-037-130300-
Northern Oneida-Onondaga-Madison-Southern Oneida-
1046 PM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Thunderstorms with heavy rain could cause localized flash flooding.
Storms will come to an end after midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ015>017-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-130300-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
1046 PM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 11, 6:47 PM EST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
Issued by National Weather Service State College PA
747 PM EDT Thu Jul 11 2019

NYZ009-037-120030-
Southern Oneida NY-Northern Oneida NY-
747 PM EDT Thu Jul 11 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ONEIDA COUNTY UNTIL 830
PM EDT...

At 747 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Lowville to 11 miles west of Whetstone Gulf
State Park to near Highmarket to near Redfield to 9 miles northeast
of Central Square. Movement was east southeast at 30 mph.

Wind gusts 40 to 50 mph are possible.

Strong thunderstorms will be near...
  Camden around 815 PM EDT.
  Vienna, Sylvan Beach and Verona Beach around 825 PM EDT.
  Boonville, Rome and Blossvale around 830 PM EDT.

Other locations impacted by these storms include Stokes Corner,
Hawkinsville, Jewell, Florence and Delta Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4353 7510 4346 7516 4335 7510 4327 7527
      4315 7568 4324 7588 4332 7586 4334 7588
      4348 7581 4342 7553 4361 7511
TIME...MOT...LOC 2347Z 295DEG 26KT 4380 7556 4365 7569 4353 7563 4346
7580 4339 7603

Jurewicz
Special weather statement, Jul 11, 7:33 PM EST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
833 PM EDT Thu Jul 11 2019

NYZ009-120115-
Northern Oneida NY-
833 PM EDT Thu Jul 11 2019

...STRONG THUNDERSTORM WILL AFFECT...NORTHERN ONEIDA COUNTY UNTIL 915
PM EDT...

At 832 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camden, moving east at 25 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Camden, Boonville, Forestport, Florence, Ava, Alder Creek, Point
Rock, North Western, Hawkinsville and Pixley Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4336 7518 4331 7583 4339 7586 4347 7582
      4348 7578 4342 7553 4356 7523
TIME...MOT...LOC 0032Z 259DEG 23KT 4343 7572

BJG
Local storm report, Jul 11, 10:33 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1133 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       POINT ROCK              43.38N  75.55W
07/11/2019  M2.20 INCH       ONEIDA             NY   TRAINED SPOTTER

            HEAVY RAIN WAS STILL ONGOING AT MEASUREMENT.

&&

MDP
Local storm report, Jul 11, 10:56 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1156 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     FLOOD            NEW LONDON              43.20N  75.60W
07/11/2019                   ONEIDA             NY   911 CALL CENTER

            SOME STREET FLOODING IN PROGRESS AS PER DISPATCH FEED.

&&

MDP

The radar

The Ft Drum radar (KTYX), 45 km away, was scanning. The volume nearest the first event began at 04:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Oneida

When
July 11, 11:15 PM EST to July 12, 12:30 AM EST
Where
Oneida County, 1.07 mi S of Glenmore to 0.55 mi SE of Glenmore
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
43.355, -75.619

Heavy rainfall washed out a culvert and large section of pavement on Slater Road near Christian Brook.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846871.